Funnel Cloud, Saline
- When
- April 12, 9:47 AM CST
- Where
- Saline County, 2 mi E of Eldorado
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.753, -88.541 (the zone’s center; the record gives no point)
Very cold temperatures in the upper levels of the atmosphere promoted the development of hail in numerous storms. Copious amounts of hail covered the ground in some cases.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Very cold temperatures in the upper levels of the atmosphere promoted the development of hail in numerous storms. Copious amounts of hail covered the ground in some cases. Most of the hail was no larger than dimes. A couple of funnel clouds were observed by sheriff personnel and trained spotters. Two of the most intense storms tracked slowly north across Jefferson County, producing hail up to the size of quarters in the southern half of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 12, 3:40 AM CST, 6 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 440 AM CDT TUE APR 12 2005 .DISCUSSION... WSR88D RADARS SHOWED ONGOING BAND OF SHWS AND TSTMS WAS ON A DIMINISHING TREND AS A +50 KT MID LEVEL JET AHEAD OF A MID LEVEL LOW WAS WANING. ASSOCIATED SFC FRONT WAS JUST ENTERING THE WEST EDGE OF THE FCST AREA AND MOVING EAST. CONVECTION WILL CONTINUE THIS MORNING FOR THE ERN HALF OF THE AREA WITH PERHAPS A CLAP OR TWO OF THUNDER...BEFORE MOVING AWAY. AS THE LOW ROTATES TOWARD THE QUAD STATE REGION TODAY FROM THE WEST...THERE SHOULD BE A TEMPORARY REPRIEVE FROM THE RAIN. BY LATE AFTERNOON/EARLY EVENING...THE MID LEVEL LOW WILL BE DIRECTLY OVER US...BRINGING 500MB TEMPS BELOW -20 DEG C. THIS COMBINED WITH SOME SFC HEATING/REDUCTION IN CLOUD COVER MAY RESULT IN ENOUGH INSTABILITY FOR SOME HAIL STORMS TO DEVELOP INTO THE EVENING HOURS. AS THE COLD CORE MOVES AWAY AND NRLY/NERLY WINDS KICK IN ON WED...A 50/50 CHC OF SHWS WILL LINGER DURING THE DAY. THE ONLY REAL TWEAK IN THE FCST PACKAGE WAS TO SHAVE OFF THE CHCS OF RAIN IN THE NWRN QUADRANT IN THE AFTERNOON ON WED...AND DIMINISH THE TSTM CHCS A BIT FOR THE WEST HALF. IN FACT...IT/S LOOKING MORE AND MORE LIKE JUST SHWS WED. FURTHER ADJUSTMENTS MAY BE IN ORDER LATER TODAY. RAIN SHOULD END OVER MOST OF THE REGION WED NITE...AND A BUILDING HIGH PRESSURE RIDGE WILL PROVIDE A DRY PATTERN THRU THE WEEKEND. VERY LATE IN THE WEEKEND AND EARLY NEXT WEEK...NRN STREAM S/WV ENERGY FLIRTS WITH THE FCST AREA BUT ATTM WILL HOLD THE DRY FCST THRU DAY7 FOR NOW. ALTHOUGH THE MODELS WERE IN DECENT AGREEMENT NEAR TERM...GFS WAS JUDGED THE FAVORITE. TEMP GUIDANCE NUMBERS WERE NOT TOO DIFFERENT FROM EACH OTHER IN THE NEAR TERM. WE DID ERR ON THE COOL /MAV/ SIDE FOR WED AFTN. && .PAH WATCHES/WARNINGS/ADVISORIES... .KY...NONE. .MO...NONE. .IL...NONE. .IN...NONE. && DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 448 AM CDT TUE APR 12 2005 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-131000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI... CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE... EVANSVILLE...MADISONVILLE AND HENDERSON 448 AM CDT TUE APR 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT A POTENT UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS MISSOURI TODAY... REACHING SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS BY EARLY THIS EVENING. THERE MAY BE SOME BREAKS IN THE CLOUDS TODAY. THIS COMBINED WITH COLDER AIR ALOFT MOVING IN WITH THE STORM SYSTEM...MAY RESULT IN ENOUGH INSTABILITY TO PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE LARGE HAIL. THE THREAT SHOULD DIMINISH DURING THE EARLY EVENING HOURS...WITH THE LOSS OF DAYTIME HEATING. A CHANCE OF THUNDERSTORMS WILL LINGER INTO THE OVERNIGHT HOURS...MAINLY FOR WESTERN KENTUCKY AND SOUTHWEST INDIANA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1012 AM CDT TUE APR 12 2005 ILZ075>078-080>094-MOZ076-086-087-100-107>111-121700- ALEXANDER IL-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-CARTER MO- EDWARDS IL-FRANKLIN IL-GALLATIN IL-HAMILTON IL-HARDIN IL-JACKSON IL- JEFFERSON IL-JOHNSON IL-MASSAC IL-PERRY IL-PERRY MO-POPE IL- PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-STODDARD MO-UNION IL- WABASH IL-WAYNE IL-WAYNE MO-WHITE IL-WILLIAMSON IL- 1012 AM CDT TUE APR 12 2005 ...SCATTERED STRONG THUNDERSTORMS POSSIBLE TODAY... SHORTLY AFTER 1000 AM...DOPPLER RADAR SHOWED SCATTERED THUNDERSTORMS INCREASING IN COVERAGE AND INTENSITY ACROSS PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS...CONDITIONS WILL BECOME MORE FAVORABLE FOR ISOLATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING HAIL. A FEW OF THE STORMS MAY BECOME SEVERE...AND COULD PRODUCE HAIL PENNY SIZE OR LARGER. STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR LOCAL MEDIA FOR ADDITIONAL STATEMENTS...AND POSSIBLE WARNINGS. CN
The Paducah radar (KPAH), 79 km away, was scanning. The volume nearest the first event began at 16:31 UTC.
9 hail, 2 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444991, 5444986, 5444987, 5444988, 5444981, 5444983, 5444982, 5444984, 5444985, 5444990, 5444989.